Colorado, 2014

Tornado and Hail in Colorado, June 22, 2014

June 22, 2014 · NWS BOU · 14 events in 6 counties and zones

Severe thunderstorms produced large hail, from quarter to golfball size, across parts of Larimer, Morgan, Phillips and Morgan Counties. One tornado touched down briefly in an open field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$1,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to golfball size, across parts of Larimer, Morgan, Phillips and Morgan Counties. One tornado touched down briefly in an open field. In Douglas and Elbert Counties, lightning sparked three fires in the vicinities of Franktown and Elizabeth in the span of ten minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 22, 8:52 AM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 22, 8:52 AM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
952 AM MDT SUN JUN 22 2014

.UPDATE...
ISSUED AT 933 AM MDT SUN JUN 22 2014

WATER VAPOR IMAGERY SHOWING WEAK UPPER LEVEL WAVE OVER THE GREAT
BASIN WHICH WILL MOVE OVER COLORADO THIS AFTERNOON AND EVENING AND
WILL PROVIDE SOME WEAK ASCENT. OVERALL MOISTURE VALUES ARE
TRENDING SLIGHTLY HIGHER THAN YESTERDAY AT THIS TIME WITH SURFACE
DEWPOINTS NOW IN THE UPPER 40S TO THE MID 50S OVER LOWER
ELEVATIONS. LATEST ACARS SOUNDINGS SHOWING SUBSTANTIAL CAP AROUND
750 MB SO FURTHER HEATING NEEDED. THUNDERSTORM DEVELOPMENT MAY BE
A BIT LATER THIS AFTERNOON THAN YESTERDAY GIVEN HIGHER INITIAL
STABILITY. NOT A LOT OF MODEL CONSENSUS WITH STORM INITIATION
TODAY AS NAM/RAP SHOWING MUCH OF THE STORMS ALONG A OUTFLOW
BOUNDARY/FRONT WHICH BACKS INTO NORTHEAST COLORADO FROM NEBRASKA
LATER THIS AFTERNOON. MEANWHILE THE HRRR HAS A MORE WEST TO EAST
PROGRESSION OF STORMS THIS AFTERNOON. MAIN CHANGE TO FORECAST WAS
TO LOWER POPS A BIT OVER MOUNTAINS AND FOOTHILLS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 200 AM MDT SUN JUN 22 2014

MESSY SURFACE PATTERN THIS MORNING...BUT GENERAL TREND OF PRESSURE
RISES TO OUR NORTH. EDGE OF COOLER/MOISTER AIR ALONG THE EDGE OF
OUTFLOW FROM SEVERAL ROUNDS OF STORMS ACROSS WYOMING/NEBRASKA...
ROUGHLY AKRON TO TORRINGTON AND NORTHWEST FROM THERE. PRESSURE
RISES APPEAR TO BE BETTER ORGANIZED AGAIN AT THE MOMENT...SO THE
IDEA OF THIS BOUNDARY MOVING SOUTH ACROSS THE AREA THIS MORNING
STILL LOOKS GOOD. AT FIRST THIS AIR WILL BE COOLER...WITH A LOW
LEVEL INVERSION HOLDING BACK CONVECTION THIS MORNING. SEVERAL
THINGS HAPPEN THIS AFTERNOON THAT SHOULD EVENTUALLY RESULT IN
DECENT THUNDERSTORM COVERAGE. FIRST...LIFT AND A LITTLE COOLING
ALOFT MOVES IN FROM THE WEST...DESTABILIZING THE DEEPER
ATMOSPHERE. SECOND...CONTINUED DEEPENING OF THE SURFACE COOL LAYER
WHICH WILL ERODE THE LOW LEVEL CAP. THIRD...LIKELY OUTFLOW FROM
ADDITIONAL CONVECTION NORTH OF US WHICH SHOULD PROVIDE BETTER
MOISTURE FROM THE NEBRASKA PANHANDLE. THIS WILL INCREASE CAPE
VALUES AND WIPE OUT THE CAP LATE IN THE DAY.

ENVIRONMENT WILL EVENTUALLY HAVE MORE MOISTURE THAN THE LAST FEW
DAYS...BUT THE BIGGEST DIFFERENCE WILL BE THE INCREASING SHEAR AS
THE DAY GOES ON. BY THIS EVENING THE 0-6 KM SHEAR WILL BE UP
AROUND 40 KNOTS. CAPE VALUES SHOULD BE IN THE 1000-1500 J/KG RANGE
BUT WITH THAT AMOUNT OF SHEAR THIS SHOULD BE ENOUGH FOR SEVERE HAIL
PRODUCTION...AND EVENTUALLY TO ALLOW ENOUGH ORGANIZATION FOR SOME
WIND THREAT AS WELL. INITIALLY THE NORTH SIDE OF STORMS WILL BE
FAVORED...COULD BE CONVECTION MOVING NORTHEAST OFF OF THE
FOOTHILLS AND THE FRONTAL BOUNDARY...OR STORMS THAT SPLIT WITH THE
LEFT SIDE FAVORED. LATER THIS EVENING THE SHEAR WILL BECOME MORE
LINEAR...WITH CONVERGENCE ON THE FRONT HELPING KEEP THINGS MOVING
DESPITE SLOW MEAN WINDS AROUND 10 KNOTS. SOME CONCERN ABOUT
INCREASING MOISTURE AND INSTABILITY WITH SLOW STORM MOTIONS...BUT
OVERALL WIND PATTERN DOES NOT APPEAR TO LEND ITSELF TO
TRAINING/BACKBUILDING WITH THE POSSIBLE EXCEPTION OF REGENERATION
OVER THE FOOTHILLS. SEE HYDROLOGY SECTION BELOW FOR MORE.

SOME OF THE MODELS WANT TO END CONVECTION EARLY THIS EVENING...I
AM SKEPTICAL OF THIS GIVEN THAT THE UPSLOPE FLOW SHOULD BE
CONTINUING INTO THE EVENING AND THE POTENTIAL FOR MOIST OUTFLOW TO
GENERATE NEW CONVECTION. I SHIFTED THE POPS MORE TO THE LATE
AFTERNOON AND EVENING PERIODS WHERE IT APPEARS THE BEST MOISTURE
AND INSTABILITY SHOULD BE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 200 AM MDT SUN JUN 22 2014

MONDAY AND MONDAY NIGHT...A MODERATE NORTHWESTERLY FLOW ALOFT WILL
BE OVER NORTHERN CO WITH AN UPPER RIDGE TO THE WEST. AT THE
SFC...HIGH PRESSURE WILL BE OVER THE NORTHEAST PLAINS WITH ELY
WINDS ADVECTING BETTER MOISTURE INTO THE URBAN CORRIDOR. FORECAST
SOUNDINGS IN THE AFTN SHOW GOOD INSTABILITY WITH CAPES AROUND
1100 J/KG AROUND DENVER AND AKRON...WITH HIGHER VALUES OF 1600
J/KG AT LIMON. PW VALUES CLIMB TO AROUND 1 INCH OVER THE NERN
PLAINS AND NEAR 0.75 INCHES IN DENVER. FAVORABLE SHEAR PROFILE FOR
SEVERE THUNDERSTORMS IN THE AFTN AND EVENING WITH DAMAGING WINDS
AND LARGE HAIL THE MAIN THREATS. LOW LEVEL ESELY WINDS WL LIKELY
SET UP A DENVER CYCLONE WITH THE POTENTIAL FOR A WEAK LANDSPOUT OR
TWO ALONG THE BOUNDARY. MDLS CONTINUE TO PRODUCE SOME QPF ACROSS
THE NERN PLAINS OVERNIGHT. NOT MUCH CHANGE REALLY FOR
TUESDAY...THE FLOW ALOFT MAY BE A BIT WEAKER AND SLIGHTLY WARMER
TEMPERATURES WILL ALLOW FOR GREATER INSTABILITY IN THE AFTN. WITH
THE HIGHER PW VALUES AND SLOWER STORM MOTIONS...THE POTENTIAL FOR
HEAVY RAIN PRODUCING TSTMS WILL ADD TO THE ALREADY PRESENT SEVERE
TSTM THREAT. THE UPPER LEVEL RIDGE WILL TRANSITION ACROSS ERN CO
BY WEDNESDAY...WITH A DRIER SOUTHWESTERLY FLOW ALOFT OVER
COLORADO. IN THE LOWER LEVELS...THERE MAY BE SOME DRYING ALONG THE
URBAN CORRIDOR...BUT THE NERN PLAINS WILL REMAIN MOIST. BEST TSTMS
COVERAGE WILL BE EAST OF THE I-25 CORRIDOR...WITH LESSENING POPS
TO THE WEST. THE TREND FOR WARMER AND DRIER CONDITIONS WILL
CONTINUE FOR THURSDAY AND FRIDAY. COOLER CONDITIONS ARE THEN
PROGGED TO RETURN BY SATURDAY. THE MDLS VARY QUITE A BIT WITH THE
OVERALL PATTERN AS THE NEXT SYSTEM FM THE PAC NORTHWEST BRINGS
COOLER WEATHER WITH A BETTER CHANCE FOR TSTMS. THE GFS KEEPS THIS
SYSTEM MORE TO THE NORTH LATE FRIDAY INTO SATURDAY...WHILE THE
ECMWF AND CANADIAN MDLS ARE SLOWER AND DIG THE TROUGH INTO THE
GREAT BASIN ON FRIDAY. NO CHANGES TO THE GRIDS AT THIS TIME...WL
KEEP POPS ON THE LOW SIDE WITH SO MUCH UNCERTAINTY PRESENT.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 933 AM MDT SUN JUN 22 2014

THERE IS SOME LIGHT NORTHWEST WINDS AT LOCAL TERMINALS BUT THE
FORECAST OF NORTHEAST WINDS AT 18Z MAY NOT MATERIALIZE AS FRONTAL
BOUNDARY WAS WEAKER THAN EXPECTED. THERE COULD BE A STRONGER
FRONTAL PUSH LATER THIS AFTERNOON WITH ADDITIONAL STORMS BUT
OVERALL CONFIDENCE IS LOW. OVERALL WON'T CHANGE MUCH WITHOUT A
CLEAR SIGNAL.

&&

.HYDROLOGY...
ISSUED AT 200 AM MDT SUN JUN 22 2014

INCREASED MOISTURE AND INSTABILITY TODAY WILL COMBINE WITH SLOW
STORM MOTIONS TO PRODUCE A THREAT OF HEAVY RAINFALL. IN GENERAL
THUNDERSTORMS ARE EXPECTED TO BE MOVING...BUT SLOWLY. RAINFALL
AMOUNTS OF UP TO AN INCH IN AN HOUR ARE POSSIBLE WITH THE STRONGER
STORMS NEAR THE FRONT RANGE THIS AFTERNOON. ON THE PLAINS MOISTURE
WILL BE GREATER BY THIS EVENING...WITH 2 TO 3 INCHES IN 1 TO 2
HOURS POSSIBLE. THE HEAVIER END OF THESE AMOUNTS MAY BE ENOUGH TO
CAUSE FLASH FLOODING. WHILE THE HEAVY RAIN THREAT IS MAINLY ON THE
PLAINS...THERE IS SOME THREAT TO THE FRONT RANGE FOOTHILLS...
ESPECIALLY BETWEEN 3 PM AND 9 PM WHEN THERE COULD BE SUSTAINED
EASTERLY WINDS THAT COULD PRODUCE REPEATED THUNDERSTORM CELLS.
WITH LIMITED MOISTURE AND NO CLEAR FOCUS...AT THIS TIME THE THREAT
DOES NOT APPEAR HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH. AREAS
WEST OF THE FRONT RANGE WILL HAVE LESS MOISTURE.

FOR MONDAY AND TUESDAY...A STATIONARY FRONT WILL BE PARKED ALONG
THE FRONT RANGE AND PALMER DIVIDE WITH WEAK ESELY SFC WINDS.
HIGHER PW VALUES WILL BE PRESENT. THE STORM MOTIONS ON MONDAY WILL
HELP TO OFFSET THE HEAVY RAIN POTENTIAL SOMEWHAT. SLIGHTLY LESSER STORM
MOTIONS ON TUESDAY MAY ELEVATE THE POTENTIAL FOR FLASH FLOODING.
IT WILL DRY OUT FROM THE URBAN CORRIDOR WESTWARD ON WEDNESDAY...
BUT POTENTIAL FOR HEAVIER RAIN PRODUCING TSTMS WL CONTINUE OVER
THE NORTHEAST PLAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ENTREKIN
SHORT TERM...GIMMESTAD
LONG TERM...COOPER
AVIATION...ENTREKIN
HYDROLOGY...COOPER/GIMMESTAD
Hazardous weather outlook, Jun 22, 10:01 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT SUN JUN 22 2014

COZ030>051-231715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS AND FOOTHILLS EARLY THIS AFTERNOON AND THEN SPREAD OVER
THE PLAINS DURING THE LATE AFTERNOON. THERE IS A SLIGHT CHANCE
FOR SEVERE STORMS...MAINLY EAST OF THE URBAN CORRIDOR AND
STRETCHING OVER THE NORTHEAST PLAINS AND PALMER DIVIDE. HEAVY
RAIN...LARGE HAIL UP TO ONE INCH IN DIAMETER...AND DAMAGING WINDS
WILL BE THE MAIN THREATS.

THE STORMS WILL DIMINISH IN AND NEAR THE MOUNTAINS BY LATE
EVENING...BUT A FEW STORMS MAY LINGER ON THE EASTERN PLAINS INTO
THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SUFFICIENT MOISTURE WILL EXIST EARLY IN THE WEEK TO KEEP THE
THREAT OF AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST.
MOST OF THE AFTERNOON AND EVENING STORM ACTIVITY MONDAY THROUGH
THURSDAY WILL BE EAST OF THE CONTINENTAL DIVIDE AND SOME STORMS
MAY LINGER WELL INTO THE NIGHT ON THE FAR EASTERN PLAINS. THERE
WILL BE A THREAT OF A FEW SEVERE THUNDERSTORMS DURING THE MONDAY
THROUGH THURSDAY TIME FRAME AT LOWER ELEVATIONS. TEMPERATURES
WILL BE AROUND OR JUST A TOUCH BELOW NORMAL THROUGH MIDWEEK.

FOR LATER IN THE WEEK...MOISTURE WILL DECREASE FROM WEST TO EAST
...LOWERING THE CHANCES OF THUNDERSTORMS FRIDAY AND SATURDAY.
TEMPERATURES WILL ALSO WARM SOME DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM OVER THE NORTHEAST
PLAINS.

The radar

The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 lightning, 1 tornado. Local standard time, as filed.

Lightning, Douglas

When
June 22, 2:00 PM MST
Where
Douglas County, Franktown
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
39.380, -104.750

A fast moving thunderstorm sparked a small grassfire.

Lightning, Elbert

When
June 22, 2:10 PM MST
Where
Elbert County, Elizabeth
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.350, -104.600

Lightning struck an outbuilding south of Elizabeth, causing moderate damage to the contents inside. Around the same time, lightning struck a satellite dish at a home.

Hail, Weld

When
June 22, 2:41 PM MST
Where
Weld County, Carr
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.900, -104.870

Hail, Weld

When
June 22, 2:43 PM MST
Where
Weld County, 1.73 mi SE of Nunn
Measured
1 in hail
Reported by
Public
Coordinates
40.680, -104.750

Hail, Weld

When
June 22, 3:20 PM MST
Where
Weld County, 5.41 mi ENE of Dover
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
40.770, -104.700

Hail, Larimer

When
June 22, 3:20 PM MST
Where
Larimer County, 2.32 mi NNW of Giddings
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.630, -105.040

Hail, Weld

When
June 22, 3:21 PM MST
Where
Weld County, 6.75 mi NNE of Kaufman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -103.780

Hail, Weld

When
June 22, 3:21 PM MST
Where
Weld County, 2.96 mi ENE of Dover
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -104.750

Hail, Larimer

When
June 22, 3:21 PM MST
Where
Larimer County, 3.67 mi E of Black Hollow Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -104.950

Hail, Larimer

When
June 22, 3:50 PM MST
Where
Larimer County, 2.32 mi NNW of Giddings
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.630, -105.040

Tornado, Morgan

When
June 22, 5:06 PM MST
Where
Morgan County, 4.34 mi NW of Goodrich
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.400, -104.120

A tornado touched down briefly in an open field; no damage was observed.

Hail, Morgan

When
June 22, 5:44 PM MST
Where
Morgan County, 1.74 mi NE of Bijou
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -103.830

Hail, Morgan

When
June 22, 6:07 PM MST
Where
Morgan County, 0.87 mi NW of Brush
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.260, -103.630

Hail, Phillips

When
June 22, 6:35 PM MST
Where
Phillips County, 5.42 mi ENE of Paoli
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.640, -102.370

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531596, 531597, 526458, 526457, 526460, 526461, 526455, 526456, 526462, 526459, 526467, 526463, 526464, 526465.